Alert archive / Georgia / Flash Flood Warnings in 2003

Flash Flood Warning 11, NWS Charleston, SC

May 18, 2003Tattnall County, Georgia

NWS Charleston, SC issued this flash flood warning at May 18, 2003, 5:45 PM EDT for Tattnall County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 5:45 PM EDT (21:45 UTC)
Expired
May 18, 2003, 8:15 PM EDT
In force
3 hr
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 115 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 182150
FFWCHS
GAC267-180015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 815 PM EDT.

* AT 544 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED    
  WIDESPREAD FLOODING NEAR GLENNVILLE LATE THIS AFTERNOON. MANY      
  ROADS ARE CLOSED...WITH NUMEROUS FIELDS REPORTED FLOODED. RAIN     
  ESTIMATES FROM DOPPLER RADAR OF 3 TO 5 INCHES HAVE BEEN SHOWN      
  SINCE MID AFTERNOON...AND ADDITIONAL MODERATE TO HEAVY RAINS WILL  
  PERSIST THIS EVENING. ADDITIONAL RAIN AMOUNTS OF 1 TO 2 INCHES CAN 
  BE EXPECTED THIS EVENING...RESULTING IN MORE FLOODING IN PARTS OF  
  THE COUNTY.

* FLASH FLOODING THIS EVENING WILL OCCUR IN AND AROUND...
  REIDSVILLE...
  MENDES AND GLENNVILLE...
  COBBTOWN...
  MANASSAS...
  MIDWAY...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3230 8225 3193 8223 3181 8200 3193 8193
          3204 8183 3208 8199 3226 8203

$$

PM
1 follow-up statement
000 
WGUS72 KCHS 190008
FFSCHS
GAC267-190030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
806 PM EDT SUN MAY 18 2003

...THE FLASH FLOOD WARNING FOR TATTNALL COUNTY HAS BEEN CANCELLED...

THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING ACROSS TATTNALL 
COUNTY SINCE EARLIER THIS EVENING...AND RAINS HAVE GENERALLY TAPERED 
OFF. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

ADDITIONAL RAIN AMOUNTS OF UP TO 1/4 INCH ARE EXPECTED IN A FEW 
PARTS OF THE COUNTY THIS EVENING...BUT MOST OF THE RAIN WILL HAVE 
ENDED BY MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL
SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY 
FLOODING TO LOCAL OFFICIALS...AND ASK THEM TO IMMEDIATELY RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE IN CHARLESTON.

$$

PM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:30 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 18, 4:30 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT SUN MAY 18 2003

PUBLIC...ACTIVE DAY ONCE AGAIN WITH MANY BOUNDARY DRIVEN STORMS OVER
GA ZONES.  TOR WATCH UNTIL 7 PM TONIGHT WITH MOST OF THE REAL ACTIVE
WEATHER MAINLY STAYING SOUTH OF THE SAVANNAH RIVER.  WILL CONTINUE
CHC POPS INTO THE NIGHT WITH MOST OF THE ACTIVITY DROPPING OFF WITH
THE LOSS OF DAYTIME HEAT.  HAVE MENTIONED HEAVY RAINS IN GA AS MANY
AREAS GETTING TRAINING ECHOS.  INSTABILITY REMAINS ACROSS THE AREA
OVER THE NEXT FEW DAYS.  LOOKS LIKE A SMALL BREAK FOR TUE AS HIGH
PRESSURE WEDGES IN FROM THE NORTH.  SFC LOW DEVELOPS ON APPROACHING
FRONT WED AND THU...BRINGING A CHANCE OF SH/TS BACK IN THE
FORECAST.

MARINE...WILL KEEP SCA UP FOR THE HARBOR WITH WINDS STILL NEAR 20
KT.  HAVE DROPPED THE SCA FOR THE OFFSHORE WATERS UNTIL MAYBE
TOMORROW NIGHT WITH THE WEDGE OF HIGH PRESSURE MOVING SOUTH INTO THE
AREA.  WILL MENTION HEADLINE FOR SHALLOW COASTAL FLOODING THROUGH
TONIGHT WITH TIDES RUNNING ABOUT 1 FT ABOVE NORMAL WITH THE STRONG
ONSHORE FLOW.

.CHS...
GA...TORNADO WATCH UNTIL 7 PM AMZ354-GAZ087-088-099
     >101-114>119-137>141.
     SHALLOW COASTAL FLOODING AROUND THIS TIDE THIS
     EVENING. AMZ354-GAZ117-119-139-141.
SC...SMALL CRAFT ADVISORY AMZ330.
     TORNADO WATCH UNTIL 7 PM AMZ352-SC040-042-047-048-051-SHALLOW
     COASTAL FLOODING AROUND THIS TIDE THIS
     EVENING. AMZ330-350-352-SC048>051.

PY
Hazardous weather outlook, May 18, 11:07 AM EDT, 6 hours 38 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1107 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS THIS AFTERNOON
ACROSS THE SOUTH CAROLINA BEACHES.  REFER TO THE LATEST MARINE
WEATHER STATEMENT FOR ADDITIONAL INFORMATION.

.SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK
ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT
CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS
FERRY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

PY

In the hours before

Special weather statement, May 18, 1:35 PM EDT, 4 hours 10 minutes before
GAZ087-099-100-114-115-181830-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
135 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 230 PM
EDT...

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
FOUR POINTS TO 3 MILES EAST OF UNION TO 2 MILES NORTHWEST OF
JENNIE...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF MILLEN TO 6
MILES NORTHEAST OF METTER TO 6 MILES SOUTH OF CLAXTON...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND UNION...UNDINE...SHAMROCK...PARISH...MIDWAY...
METTER...MENDES AND MANASSAS THROUGH 230 PM EDT.
THIS STORM HAS PRODUCED 1/4 TO 1/2 INCH HAIL IN METTER.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  IN
ADDITION...TORRENTIAL RAINS UP TO 2 INCHES PER HOUR CAN BE EXPECTED.

PY
Special weather statement, May 18, 2:10 PM EDT, 3 hours 35 minutes before
GAZ087-088-100-101-115-116-SCZ040-181915-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS...EFFINGHAM...
BULLOCH...JENKINS...SCREVEN...ALLENDALE...AND BRYAN COUNTIES THROUGH
315 PM EDT...

AT 210 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES EAST OF MILLEN TO 7 MILES SOUTHEAST OF CLAXTON...MOVING
NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND SCARBORO...REGISTER...MILLEN...JIMPS...
IRONGATE...HOPEULIKIT...EDNA AND DAISY THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 6 PM. REMAIN ON THE ALERT
IN THE EVENT THAT SEVERE THUNDERSTORMS OR TORNADOES FORM WITH LITTLE
ADVANCE NOTICE.
Special weather statement, May 18, 3:21 PM EDT, 2 hours 24 minutes before
GAZ099-100-114>116-137-138-182015-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY...CANDLER COUNTY...BULLOCH COUNTY...BRYAN COUNTY AND
LIBERTY COUNTY THROUGH 415 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS MUCH OF SOUTHEAST GEORGIA.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTBROOKE...UNDINE...TISON...REIDSVILLE...REGISTER...PULASKI...
PORTAL AND STATESBORO THROUGH 415 PM EDT.

A TORNADO WATCH IS IN EFFECT UNTIL 700 PM.

SCW
Special weather statement, May 18, 4:15 PM EDT, 1 hour 30 minutes before
GAZ114-115-137-138-182115-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT SUN MAY 18 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY...EVANS COUNTY...
TATTNALL COUNTY AND LIBERTY COUNTY THROUGH 515 PM EDT...

AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES EAST OF MIDWAY TO 6 MILES WEST OF LUDOWICI...OR ALONG A LINE
EXTENDING FROM 12 MILES SOUTHEAST OF CLAXTON TO 5 MILES NORTHEAST OF
JESUP...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND NOBLE...MIDWAY...
MENDES...LYNN...JENNIE...HAGAN...GLENNVILLE AND DONALD THROUGH 515 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY RAINFALL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.

SCW
Local storm report, May 18, 4:35 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
435 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MANASSAS                  GA   1.00 INCH HAIL
05/18/03   TATTNALL                       REPORTED BY THE PUBLIC.

0414 PM    GLENNVILLE                GA   WIND DAMAGE
05/18/03   TATTNALL                       TREES AND POWER LINES
                                          DOWN. REPORTED BY EMA.

PM
Local storm report, May 18, 5:34 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
534 PM EDT SUN MAY 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GLENNVILLE                GA   FLASH FLOOD
05/18/03   TATTNALL                       WIDESPREAD FLOODING NEAR
                                          GLENNVILLE. SEVERAL ROADS
                                          CLOSED WITH DEBRIS.
                                          NUMEROUS FIELDS FLOODED.
                                          REPORTED BY LOCAL WARNING
                                          POINT. SIMILAR CONDITIONS
                                          REPORTED THROUGHOUT
                                          SOUTHERN PART OF COUNTY.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:35 PM EDTSevere Thunderstorm WarningCHSEvans, Tattnall40 min
May 18, 3:48 PM EDTFlash Flood WarningCHSTattnall117 min
May 18, 4:35 PM EDTSevere Thunderstorm WarningCHSLiberty, Long40 min

Nearby

Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.